Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 64, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 21, 2004, 9:50 PM EDT for Ingham County, Michigan. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 9:50 PM EDT (01:50 UTC)
- Expired
- May 21, 2004, 10:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Ingham County, MI
The radar
The Detroit radar (KDTX), 76 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 9:50 PM EDT | HAIL 1 | Leslie, MI | |
| May 21, 10:25 PM EDT | TSTM WND DMG | Stockbridge, MI | 6 INCH TREE LIMB DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 220150
SVRGRR
MIC065-220230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
950 PM EDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 1030 PM EDT
* AT 948 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF PACKARD TO
10 MILES WEST OF KINNEVILLE...MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
EAST LANSING...NORTH AURELIUS...LANSING...HOLT AROUND 955 PM EDT
OKEMOS...HASLETT...KINNEVILLE...ONONDAGA AROUND 1000 PM EDT
FOREST HILLS...NORTH LESLIE AROUND 1005 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4243 8460 4276 8459 4276 8447 4277 8415
4254 8415 4243 8414
$$
RJD JLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:55 PM EDT, 5 hours 55 minutes earlier.
Area forecast discussion, May 21, 3:55 PM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 355 PM EDT FRI MAY 21 2004 .SHORT TERM... MANY ISSUES TO BE DEALT WITH IN THE SHORT TERM PORTION OF THIS FORECAST PACKAGE. GENERAL UPPER AIR PATTERN CURRENTLY AND THROUGH THE FIRST HALF OF THE WEEKEND CONSISTS OF AN UPPER LEVEL TROUGH OVER THE NORTHWEST U.S. AND A FLAT RIDGE OVER THE EASTERN PART OF THE COUNTRY. NUMEROUS WEAK JETLETS WILL BE RIDING THE MAIN JET DURING THE PERIOD. AT THE SFC...A FRONTAL SYSTEM OVER THE GREAT LAKES WILL REMAIN NEARLY STATIONARY WITH ONLY MINOR FLUCTUATIONS AS THE SFC FRONT IS NEARLY PARALLEL TO THE UPPER FLOW. SEVERE WX AND HYDRO CONCERNS ARE THE MORE SPECIFIC CONCERNS ACROSS THE CWFA. FIRST MCS THAT PASSED THROUGH THE CWFA THIS MORNING AND EARLY THIS AFTERNOON HAS FOR THE MOST PART EXITED THE CWFA. THIS MCS DROPPED WIDESPREAD HEAVY RAINS ACROSS THE REGION WITH 1 TO 2 INCHES OF RAIN REPORTED FROM MANY AREAS WITH LOCALLY HIGHER AMOUNTS. THE NEXT FOCUS THIS EVENING IS A DEVELOPING MCS NEAR THE MN/IA/WI BORDER. THIS MCS IS EXPECTED TO MOVE INTO SRN LOWER MICHIGAN THIS EVENING AS 850-300 THICKNESSES COME RIGHT INTO THE AREA FROM THE CURRENT POSITION OF THE MCS. IN ADDITION...A LLJ IS GOING TO INCREASE TONIGHT AND WILL LIKELY DEVELOP MORE SHOWERS AND THUNDERSTORMS OVER THE REGION. THE BEST CONVERGENCE AT THE NOSE OF THE LLJ WILL BE LOCATED ROUGHLY OVER THE NRN CWFA. THE ETA AND GFS DIFFER ON THE STRENGTH OF THE LLJ. EITHER WAY ENOUGH SHEAR...INSTABILITY (ELEVATED LI/S -3 TO -6) ...AND FORCING (DEEP OMEGAS BELOW -10 MICROBARS) ALL SUPPORT CONVECTION. AS FOR SEVERE WX THREAT...FREEZING LEVELS ARE EXPECTED TO BE AROUND 13K TO 14K FEET...0-1KM SRH BETWEEN 100-200 M2S2...AND A LLJ ABOVE...WIND AND HAIL WILL BE THE BIGGEST THREATS. AN ISOLATED TORNADO IS POSSIBLE...BUT AS THE NOCTURNAL INVERSION SETS UP...THIS WILL BECOME LESS LIKELY. HYDRO IS A BIG CONCERN...ESPECIALLY IF WE SEE HEAVY DOWNPOURS LIKE EARLIER TODAY. PW/S ARE PROGGED TO COME UP TO AROUND 1.75 INCHES OVERNIGHT. WITH HEAVY RAINS POSSIBLE AND VERY MOIST CONDITIONS ALREADY PRESENT...WILL GO WITH A FLOOD WATCH FOR THE ENTIRE CWFA TONIGHT AND TOMORROW. THIS WATCH VERY WELL MIGHT NEED TO BE EXTENDED FURTHER DEPENDING ON THE PLACEMENT OF THE FRONT...TRACK OF MCS...AND HEAVIEST RAINS. SAT THROUGH SUN WILL FEATURE PRETTY MUCH THE SAME WEATHER AS JETLETS CONTINUE TO RIDE ALONG THE MAIN JET AND CONTINUE TO SPARK CLUSTERS OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE WILL LIKELY BE SAT NIGHT WITH ANOTHER LLJ DEVELOPING AND PRODUCING SHOWERS AND THUNDERSTORMS. CONVECTION DURING THE DAYTIME HOURS WILL BE DEPENDANT ON LEFTOVER CONVECTION...OUTFLOW BOUNDARIES...AND INSTABILITY WE CAN PRODUCE FROM ANY DAYTIME HEATING. WE WILL GO WITH SCATTERED SHOWERS AND THUNDERSTORMS FOR THE DAYTIME PERIODS AND MENTION LIKELY SAT FOR MOST OF THE CWFA...ESPECIALLY THE NRN 2/3RDS OF THE CWFA. THE MAIN UPPER WAVE OVER THE NW U.S. WILL EJECT A WEAKER WAVE TOWARD THE STATE LATE SUN AND SUN NIGHT. A SFC LOW WILL TRACK ALONG THE FRONT AND WILL BRING A COLD FRONT INTO THE AREA SUN NIGHT. THIS WILL AGAIN BRING SHOWER AND THUNDERSTORM CHCS OVER THE AREA. THE LOW IS EXPECTED TO MOVE NORTH AND EAST OF THE AREA BY MON MORNING AND SO TOO WILL THE SUPPORTING UPPER WAVE. THIS SHOULD CLEAR THINGS OUT FOR MON AND ALLOW FOR SOME TEMPORARY DRYING. SOME SHOWERS AND THUNDERSTORMS COULD LINGER OVER THE EAST EARLY MON MORNING. WE WILL NOT BE MAKING MANY CHANGES TO THE GOING TEMP FORECAST...ONLY A FEW TWEAKS. TEMPS COULD VARY QUITE A BIT DEPENDING ON THE EXACT FRONTAL POSITION THROUGH THE WEEKEND AND DEPENDING HOW MUCH SUN ANY ONE PLACE SEES. MOS BULLETINS ARE FAIRLY CLOSE TO THE GOING FORECAST ALSO. .LONG TERM... THE TREND HAS CONTINUED WITH STRENGTHENING THE UPPER LEVEL LOW AT 500MB ACROSS EXTREME WESTERN U.S. THE BAD NEWS IS THAT THE BOUNDARY THAT HAS CONTINUED TO DELUGE THE AREA...WILL PERSIST THROUGH NEXT WED...POSSIBLY THUR. THE PROBLEM WILL CONTINUE TO BE THE PLACEMENT OF THE BOUNDARY AS WELL. WHAT MAY HELP IN THE EXTENDED TIMEFRAME IS WITH A BROAD RIDGE ACROSS THE SOUTHERN TIER OF THE U.S. IF THIS MATCHES UP WITH THE LATEST GFS 500MB PROG...THAN THIS SHOULD HELP TO CHOKE OFF A CONTINUED MOISTURE SURGE. RETURN FLOW TOWARD WED THROUGH FRI LOOKS TO NOT BE AS IMPRESSIVE AS PREVIOUSLY THOUGHT. 850MB TEMPS THROUGH NEXT WED SUPPORT REMAINING ABOVE NORMAL RANGING FROM THE 11-14 RANGE FROM MON AND TUE...WED THROUGH FRI THE RANGE VORT SWINGS THROUGH THE REGION REDUCING 850MB TEMPS TO 7-11 DEG C RANGE. COOL DRY AIR SHOULD ALSO HELP TO LIMIT PRECIP LATE IN THE WEEK. NONETHELESS CONSIDERING THE UNSETTLED PATTERN...WILL MAINTAIN CHC SHOWERS BASED ON AMPLE LOW LEVEL MOISTURE THAT MAY HELP TO PRODUCE SCATTERED LIGHT SHOWERS LATE IN THE WEEK. && .GRR...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE ENTIRE CWFA THROUGH THE DAY ON SATURDAY. AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR KENT... IONIA...ALLEGAN...EATON...BARRY...KALAMAZOO...CALHOUN...VAN BUREN AND OTTAWA COUNTIES UNTIL 730 PM EDT. && NJJ BEACHLER
Hazardous weather outlook, May 21, 6:35 AM EDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 635 AM EDT FRI MAY 21 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-221015- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 635 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHWEST MICHIGAN. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS AFTERNOON UNTIL AROUND 100 AM. HAIL TO 1 INCH IN DIAMETER IS THE MOST LIKELY HAZARD ACROSS THE AREA. WIND GUSTS TO 70 MPH ARE POSSIBLE SOUTH IF INTERSTATE 96. NEAR AND SOUTH IF INTERSTATE 94 AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION THIS EVENING INTO EARLY TONIGHT. ANY OF THESE STORMS WILL HAVE VERY HEAVY RAINFALL AND GIVEN THE 1 TO 3 INCH RAINFALL THAT FELL SOUTH AND EAST OF GRAND RAPIDS LAST NIGHT...THOSE AREA BETWEEN BATTLE CREEK AND JACKSON...SOUTH OF INTERSTATE 96...WOULD HAVE THE GREATEST RISK OF MINOR FLOODING DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY OVER THE WEEKEND THE FRONTAL SYSTEM WILL CONTINUE TO MOVE BACK AND FORTH ACROSS LOWER MICHIGAN. THAT WILL TO BRING THUNDERSTORMS TO THE AREA FROM TIME TO TIME. THE MOST LIKELY TIMES FOR THESE STORMS ARE FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS EACH DAY. SEVERE THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FOR SATURDAY AND SUNDAY. HEAVY RAINFALL AND MINOR URBAN AND SMALL STREAM FLOODING ARE MORE THAN POSSIBLE NEAR THE HEAVIEST THUNDERSTORMS THIS WEEKEND. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH THURSDAY THOUGH AS THE FRONT WILL NOT GET FAR FROM MICHIGAN THROUGH THIS ENTIRE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. WDM
In the hours before
Local storm report, May 21, 4:01 PM EDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0146 PM TSTM WND DMG MASON 42.58N 84.44W
05/21/2004 INGHAM MI TRAINED SPOTTER
SEVERAL TREES DOWN.
0145 PM TSTM WND DMG JACKSON 42.24N 84.40W
05/21/2004 JACKSON MI TRAINED SPOTTER
POLES DOWN.
0142 PM HAIL 5 S JACKSON 42.17N 84.40W
05/21/2004 0.88 INCH JACKSON MI TRAINED SPOTTER
0137 PM TSTM WND GST MASON 42.58N 84.44W
05/21/2004 58 MPH INGHAM MI AWOS
0115 PM HAIL EATON RAPIDS 42.51N 84.65W
05/21/2004 0.75 INCH EATON MI TRAINED SPOTTER
0112 PM TSTM WND DMG CHARLOTTE 42.56N 84.83W
05/21/2004 EATON MI TRAINED SPOTTER
TREES DOWN.
0110 PM TSTM WND DMG BATTLE CREEK 42.30N 85.23W
05/21/2004 CALHOUN MI EMERGENCY MNGR
TREES DOWN.
0102 PM FUNNEL CLOUD CHARLOTTE 42.56N 84.83W
05/21/2004 EATON MI PUBLIC
1255 PM TSTM WND GST 5 N NASHVILLE 42.68N 85.09W
05/21/2004 65 MPH BARRY MI TRAINED SPOTTER
1255 PM TSTM WND GST VICKSBURG 42.12N 85.53W
05/21/2004 70 MPH KALAMAZOO MI AMATEUR RADIO
1255 PM HAIL VICKSBURG 42.12N 85.53W
05/21/2004 1.00 INCH KALAMAZOO MI BROADCAST MEDIA
1230 PM TSTM WND DMG WAYLAND 42.67N 85.64W
05/21/2004 ALLEGAN MI LAW ENFORCEMENT
TREES AND WIRES DOWN.
1230 PM TSTM WND DMG 3 E HICKORY CORNERS 42.44N 85.32W
05/21/2004 BARRY MI TRAINED SPOTTER
THREE LARGE TREES DOWN. GREATER THAN 20 INCHES IN
DIAMETER.
1225 PM HAIL ADA 42.95N 85.49W
05/21/2004 0.75 INCH KENT MI BROADCAST MEDIA
1225 PM HAIL ADA 42.95N 85.49W
05/21/2004 0.75 INCH KENT MI BROADCAST MEDIA
1220 PM TSTM WND GST BANGOR 42.31N 86.11W
05/21/2004 65 MPH VAN BUREN MI TRAINED SPOTTER
1206 PM HAIL WYOMING 42.89N 85.70W
05/21/2004 0.75 INCH KENT MI TRAINED SPOTTER
1206 PM HAIL WYOMING 42.89N 85.70W
05/21/2004 1.00 INCH KENT MI TRAINED SPOTTER
1205 PM TSTM WND GST PORT SHELDON 42.90N 86.20W
05/21/2004 62 MPH OTTAWA MI AMATEUR RADIO
1155 AM TSTM WND DMG 3 SW FENNVILLE 42.56N 86.15W
05/21/2004 ALLEGAN MI AMATEUR RADIO
WIRES DOWN.
&&
OSTUNOLocal storm report, May 21, 8:33 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
833 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND DMG NORTON SHORES 43.16N 86.25W
05/21/2004 MUSKEGON MI AMATEUR RADIO
MULTIPLE 4 TO 5 INCH LIMBS DOWN AT GRAND HAVEN AND
STURNBURG.
0812 PM TSTM WND DMG CLOVERVILLE 43.19N 86.17W
05/21/2004 MUSKEGON MI AMATEUR RADIO
MULTIPLE 4 TO 5 INCH LIMBS DOWN AT HILE AND SHARADON
&&
IODLocal storm report, May 21, 9:43 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
943 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 1 E WAYLAND 42.67N 85.62W
05/21/2004 ALLEGAN MI LAW ENFORCEMENT
TREES DOWN
0840 PM TSTM WND DMG MONTEREY 42.63N 85.83W
05/21/2004 ALLEGAN MI LAW ENFORCEMENT
SOME TREES DOWN 30TH AND 130TH
0836 PM TSTM WND DMG DIAMOND SPRINGS 42.68N 85.88W
05/21/2004 ALLEGAN MI LAW ENFORCEMENT
MANY TREES DOWN 34TH AND 136TH
&&
IODThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:42 PM EDT | Tornado Warning | GRR | Van Buren | 48 min |
| May 21, 8:48 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 42 min |
| May 21, 8:58 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 62 min |
| May 21, 9:32 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 58 min |
| May 21, 9:39 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 51 min |
| May 21, 9:40 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.